Responding to Stimulant Overamping
The first step when responding to stimulant overamping is to figure out what kind of help is necessary: medical assistance or support and rest.
Responding to Overheating
Overheating, or “hyperthermia,” can be deadly. If you notice someone overheating, get them to slow down and stop agitated movements and try to cool down with ice packs, mist and fan techniques. Make sure they are drinking water or a sports drink with electrolytes so they don’t dehydrate. Place a cool, wet cloth under the armpits, on the back of the knees, and/or on the forehead. Open a window for fresh air.
Other signs and symptoms vary depending on the cause. Dehydration associated with overheating can produce nausea, vomiting, headaches, and low blood pressure. This can lead to fainting or dizziness, especially if the person stands suddenly.
Hot, dry skin is a typical sign of hyperthermia. The skin may become red and hot as blood vessels dilate in an attempt to get rid of excess heat, sometimes leading to swollen lips. An inability to cool the body through perspiration causes the skin to feel dry.
In the case of severe heat stroke, the person may become confused or hostile, and may seem intoxicated. Heart rate and breathing will increase as blood pressure drops and the heart attempts to supply enough oxygen to the body. The decrease in blood pressure can then cause blood vessels to contract, resulting in a pale or bluish skin color in advanced cases of heat stroke. Eventually, as body organs begin to fail, unconsciousness and death will result.
When the body temperature reaches about 40 C/104 F, or if the person is unconscious or showing signs of confusion, hyperthermia is considered a medical emergency that requires treatment in a proper medical facility. Call 911. In a hospital, more aggressive cooling measures are available, including intravenous hydration, gastric lavage (pumping the stomach) with iced saline, and even hemodialysis to cool the blood.
Responding to Stroke
Strokes are caused by a blood clot that blocks or plugs a blood vessel or artery in the brain or a blood vessel in the brain that breaks and bleeds into the brain.
The symptoms of stroke are distinct because they happen quickly:
- Sudden numbness or weakness of the face, arm, or leg (especially on one side of the body)
- Sudden confusion, trouble speaking or understanding speech
- Sudden trouble seeing in one or both eyes
- Sudden trouble walking, dizziness, loss of balance or coordination
- Sudden severe headaches with no known cause
If you believe someone is having a stroke — if he or she suddenly loses the ability to speak, or move an arm or leg on one side, or experiences facial paralysis on one side — call 911 immediately.
Responding to Seizure
The brain is full of electrical activity. It is how the brain ‘talks” to the rest of the body. If there is abnormal or excessive electrical activity in a part of the brain it can cause a misfire and result in a seizure or convulsion.
Seizures fall into two general groups: general and partial. A partial seizure affects small parts of the brain. A general seizure affects the whole brain and can cause loss of consciousness and/or convulsions. This is the type that most people think of when the word “seizure” is mentioned.
Some typical symptoms of general seizure are:
- Drooling or frothing at the mouth
- Grunting and snorting
- Tingling or twitching in one part of the body
- Loss of bladder or bowel control
- Sudden falling
- Loss of consciousness
- Temporary absence of breathing
- Entire body stiffening
- Uncontrollable muscle spasms with twitching and jerking limbs
- Head or eye deviation (fixed in one direction)
- Aura before the seizure — may be described as sudden fear or anxiety, a feeling of nausea, change in vision, dizziness, or an obnoxious smell (not as common with drug-related seizures)
- Skin color may be very red or bluish
If you think someone is having a seizure:
- Remain calm, be a good observer. Speak calmly and softly to the person.
- Help the person into a lying position and put something soft under the head.
- Turn the person to one side (if possible) to allow saliva to drain from the mouth. (If not possible during the seizure, do so once the seizure has stopped).
- Remove glasses and loosen ties, collars and tight clothing.
- Protect the head and body by clearing the area of hard or sharp objects.
- Do not force anything into the person’s mouth or between their teeth. You can harm yourself trying to put things in their mouth, and you can also break their teeth or cause other harms to the person seizing.
- Do not try to restrain the person. You cannot stop the seizure.
After the seizure:
- Arrange to have someone stay nearby until the person is fully awake.
- Clear the airway of saliva and/or vomit.
- Allow the person to rest. Most people will sleep soundly for a period of time following the seizure.
- Do not offer any food or drink until the person is fully awake.
Call 911 if:
- The seizure lasts for more than 5 minutes
- The person has one seizure right after another
- The person appears to be injured
- The person does not regain consciousness
- This is a first time seizure
- The person’s color or condition remains poor
- The person does not start breathing within one minute after the seizure has stopped (start CPR)
Responding to Heart Attack / Cardiac Arrest
Even though a heart attack may be related to drugs, it will still look similar to the heart attacks that might not be drug-related. So keep an eye out for the same symptoms, although sometimes it may be tricky to figure out what is from the drug (sweating, for example) and what may be the signs of a heart attack.
Things to look out for:
- Uncomfortable pressure, fullness, squeezing, or pain in the center of the chest. These symptoms can range from mild to severe, and they may come and go.
- Discomfort in other areas, such as the neck, arms, jaw, back and stomach.
- Shortness of breath, lightheadedness, nausea, unusual fatigue or breaking out in a cold sweat.
If the person has lost consciousness and you notice that they are not breathing, call 911 and begin CPR if you are trained. Time is very important with heart attacks, so help your buddy!
Calling 911 can be lifesaving; it can also be a pretty unpleasant experience. Sometimes first responders, whether they are police, fire or EMS, can be great and other times they can be rude or cause harm. There are lots of legitimate fears about calling 911, like getting arrested, experiencing police violence, having neighbors or landlords know your business, potential loss of benefits or housing if drug use is disclosed — and on and on. People who use drugs face a lot of stigma, which increases reluctance to call for help.
The most important thing is to know your rights. In cities with “Good Samaritan” legislation, police officers are not supposed to arrest people if they have called 911 for an overdose or drug-related emergency. If you feel safe doing so, remind the officers of this if they start giving you trouble.
If you do call, make sure to put drugs and paraphernalia out of plain view, keep the area calm and quiet, and tell bystanders to leave or watch from a safe distance. Stick to the basics of what is physically happening to the person experiencing the emergency. Do not mention drugs or overdose, just stick to the symptoms that you see: Is the person breathing? Are they overheating? Are they awake? Then, give the dispatcher the address and hang up.